Texas, 2024

Hail in Texas, December 16, 2024

December 16, 2024 · NWS FWD · 2 events in 2 counties and zones

Two storms produced penny and nickel sized hail in the DFW Metroplex area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Two storms produced penny and nickel sized hail in the DFW Metroplex area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 16, 1:52 PM CST, 2 hours 18 minutes earlier. Its key messages:

  • An active weather pattern is expected this week resulting in rain chances today through Wednesday. The highest rain chances will accompany cold fronts both this afternoon/evening and another Tuesday night/Wednesday morning.
  • A few storms may produce small hail and gusty winds this afternoon and on Wednesday.
  • The front on Wednesday will bring seasonal temperatures back to the region, and near or below freezing temperatures are expected for parts of the region Thursday morning.
Area forecast discussion, Dec 16, 1:52 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
152 PM CST Mon Dec 16 2024

...New Long Term...

.KEY MESSAGES...

- An active weather pattern is expected this week resulting in
  rain chances today through Wednesday. The highest rain chances
  will accompany cold fronts both this afternoon/evening and
  another Tuesday night/Wednesday morning.

- A few storms may produce small hail and gusty winds this
  afternoon and on Wednesday.

- The front on Wednesday will bring seasonal temperatures back to
  the region, and near or below freezing temperatures are
  expected for parts of the region Thursday morning.

&&

.SHORT TERM... /Issued 1228 PM CST Mon Dec 16 2024/
/Through Tuesday/

The well-advertised cold front has now entered our far
northwestern counties as of noon today and will gradually continue
shifting south-southeast through the afternoon and evening before
stalling over Central Texas. Activity this morning ahead of the
front remained quite minimal with the greatest synoptic-scale
ascent displaced far to the north of our forecast area. However,
we expect an uptick in activity along/just ahead of the cold
front later this afternoon and evening as modest low-level
convergence interacts with sufficient moisture and instability.
Expect scattered storms to develop along the Red River in the next
couple of hours shifting toward the I-20 corridor and the DFW
Metroplex in the 3-5PM timeframe. 25-30 kts of deep-layer shear
may be enough for a few organized clusters of storms capable of
producing small hail and isolated strong wind gusts to develop
across portions of Northeast Texas this afternoon. This potential
will maximize generally east of the I-35 corridor and along/north
of the I-20 corridor in the 2-6PM timeframe.

The cold front looks to stall along an Athens-Waco-Lampasas line
later this evening with any lingering showers and storms remaining
anchored to this boundary into the overnight hours. Storm
coverage and intensity will quickly diminish with the loss of
daytime heating, but a passing mid-level shortwave out of West
Texas may keep at least isolated activity going through the night
and into Tuesday morning.

Expect this boundary to shift northward during the day Tuesday as
the next upper-level system shifts over the Plains and a southerly
flow regime briefly re-establishes ahead of the next cold front
expected Tuesday night into Wednesday morning (long-term
discussion). Moist, low-level southerly flow will usher in more
low stratus and some patchy drizzle/mist and fog, especially
across our east and southeast during the day Tuesday. Additional
isolated to scattered storm development may occur along the
remnants of the aforementioned frontal boundary Tuesday afternoon
during peak heating, but with very little synoptic-support,
widespread cloud cover and more subdued mid-level lapse rates,
expect this activity to remain rather unimpressive.

Langfeld

&&

.LONG TERM... /NEW/
/Tuesday Night thru the Weekend/

A stronger cold front will push into North and Central Texas late
Tuesday night into early Wednesday morning. By sunrise, the front
will be approaching Central Texas and will be south of our region
by early afternoon. A renewed chance for showers and storms will
accompany the front on Wednesday, especially for areas east of
the I-35 corridor. While severe weather is not expected, a few
storms could produce gusty winds and small hail. Behind the front,
a noticeable drop in temperatures, clearing skies, and gusty
north winds will take over the region. Expect afternoon highs on
Wednesday to range between the mid 50s to mid 60s.

With an upper ridge in place overhead behind this fast-moving cold
front, lows Wednesday night into Thursday morning will be in the
30s areawide. Guidance has pulled back the freezing temperatures
somewhat, but areas along the Red River may still flirt with
freezing temperatures by Thursday morning. After a relatively
cold start to the day, afternoon highs on Thursday will rebound
into the upper 50s to upper 60s with light winds and sunny skies.
A reinforcing cold front will impact the region Friday, which will
keep the seasonably cool, dry weather going through the weekend.

Schroeder

&&

.AVIATION... /Issued 1228 PM CST Mon Dec 16 2024/
/18Z TAFs/

MVFR conditions with cigs at/near ~2kft will continue through much
of the afternoon ahead of a cold front currently positioned near
the UKW cornerpost. FROPA will reach the D10 terminals in the
21Z-22Z timeframe with VCTS expected to develop within the
Metroplex by 19Z-20Z just ahead of the front. Confidence is
highest in TSRA impacts to the terminals in the 21Z-23Z timeframe,
therefore a TSRA TEMPO group has been included in the 18Z TAF
issuance. Severe weather is not expected, but a stronger storm or
two capable of producing brief heavy rainfall and gusty winds is
not entirely out of the question for the Metroplex terminals this
afternoon.

The front will stall near KACT later this evening with dry,
northwesterly winds bringing a period of VFR conditions to North
Texas this evening and early overnight. Moist, southerly low-level
flow will quick re-establish across the region later tonight with
MVFR stratus expected to once again overspread KACT by 06Z and
the D10 sites by 09Z Tuesday morning. Occasional mist/drizzle may
occur beneath this cloud deck, but the better potential for vsby
reductions will remain east and southeast of the TAF sites during
the day Tuesday.

Langfeld

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    54  67  51  56  36 /  20   5  50  20   0
Waco                59  75  57  61  37 /  30  20  30  30   0
Paris               53  67  50  56  33 /  30  20  70  20   0
Denton              47  67  45  54  28 /   5   5  50  10   0
McKinney            52  67  47  55  31 /  20  10  60  20   0
Dallas              54  70  52  57  36 /  30  10  60  20   0
Terrell             57  70  53  58  33 /  50  20  60  30   0
Corsicana           60  75  58  61  39 /  40  20  40  40   0
Temple              59  76  57  62  36 /  20  10  20  30   0
Mineral Wells       48  69  47  56  31 /   0   5  30   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Dec 16, 11:40 AM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1140 AM CST Mon Dec 16 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1140 AM CST Mon Dec 16 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms will develop along a cold front later this
afternoon and evening. The best potential for a strong storm or two
capable of small hail and gusty winds will be east and northeast of
the Metroplex this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Isolated to scattered thunderstorms are possible Tuesday through
Wednesday. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 16, 3:57 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
357 PM CST Mon Dec 16 2024

TXZ103-118-119-162230-
Denton TX-Tarrant TX-Dallas TX-
357 PM CST Mon Dec 16 2024

...A strong thunderstorm will impact portions of southeastern Denton,
northeastern Tarrant and northwestern Dallas Counties through 430 PM
CST...

At 357 PM CST, Doppler radar was tracking a strong thunderstorm over
Colleyville, moving east at 5 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Euless, Grapevine, and DFW Intl Airport around 405 PM CST.

Other locations impacted by this storm include Grapevine Lake.

This includes Interstate 35E between mile markers 432 and 449.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3283 9713 3297 9716 3306 9690 3280 9686
TIME...MOT...LOC 2157Z 270DEG 6KT 3290 9710

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Reeves

The radar

The Dallas/Ft Worth radar (KFWS), 40 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Tarrant

When
December 16, 4:10 PM CST
Where
Tarrant County, 2.35 mi N of Greater Sw Intl Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.864, -97.045

Hail, Collin

When
December 16, 4:35 PM CST
Where
Collin County, 1.73 mi E of Prosper
Measured
0.75 in hail
Reported by
Public
Coordinates
33.230, -96.790

Reported via mPing.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229197, 1229198.